Tags

, , , , , ,

I’ve meant to do a follow-up to my Is There Now Evidence Withdrawal From Antipsychotics Can Induce Psychosis? post for a while.  This is one of the most popular posts on Manic Muses, and this important subject deserves a regular revisit. So, thanks to Someone Else for leaving a comment on the original post and prodding me into finally getting this one done.

What I’m hoping to do this time around is foster more discussion.  And for those who believe their medication may have made them worse – You are NOT alone.

Below are two important resources readers were kind enough to share with me.  Have a look at the excerpts provided, click into the articles and be amazed.

Somebody Else supplied this link.  This article, Antipyschotics Worsen Long-term Schizophrenia Outcomes obviously deals with treatment of schizophrenia and not bipolar disorder, but addresses the possible effects of antipsychotics none the less.

Harrow and Jobe are stating that the high relapse rate that occurs in the drug-withdrawal studies may be an artifact of the patients having been on the drugs in the first place. The drugs induce a dopamine supersensitivity, which puts the patients at high risk of a “medicine-generated psychosis” upon drug withdrawal. And if this is so, then the entire evidence base for long-term use is based on a delusion: mistaking the high relapse rate for a sign that the “disease” is returning, when in truth it is related to prior drug exposure.

Well, I don’t know about you guys, but I can certainly relate.  Is my disease getting worse?  Do I really need to stay on the antipsychotic?  The answer was no, but these thoughts did go through my antipsychotic-addled mind.  The same dynamic was at play with the son of a gentleman I used to correspond with.  It was a vicious cycle.  The son was bipolar but not responding well to the anitpsychotic he was given.  He was told to discontinue the med slowly and his psychosis became so serious, he had to be restrained by paramedics to be safely transported to a hospital.  Where he had to resume taking the anitpsychotic to quell the psychosis.  And round and round he went.  For at least two cycles that I know of it, in fact. The short of it – his disease wasn’t getting worse, he was indeed made psychotic by the very med developed to prevent psychosis.

Rhona Finkel, who blogs at WordPress for http://candidaabrahamson.wordpress.com, supplied the next resource.

In the very elegantly titled, Does antipsychotic withdrawal provoke psychosis? Review of the literature on rapid onset psychosis (supersensitivity psychosis) and withdrawal-related relapse (take a breath)the Summations section proves to be quite interesting:

  • Discontinuation of clozapine and possibly other antipsychotic drugs may provoke a rapid onset psychotic episode that may be distinct from the underlying illness in some patients.

  • Concerns that withdrawal of antipsychotic drugs may increase risk of relapse above the risk associated with the underlying disorder need further investigation.

  • Mechanisms are uncertain but interest has centred on brain adaptations to long-term drug use.

It’s the end of the sentence in the second point that’s critical.  “Concerns that withdrawal of antipsychotic drugs may increase risk of relapse above the risk associated with the underlying disorder need further investigation.”  This isn’t the first time we’ve seen that highlighted phrase when it comes to antipsychotics.  So,  is there any further investigation taking place?  I did a cursory bit of research and could find nothing.

The issue of antipsychotics causing psychosis is alive and well.  And still needs to be discussed.  Vigorously.  And researched.  Extensively.

If anyone has a story or a link to a study to share, please post in the comments.  I’m sure there will be a third installment to the Can Antipsychotics Can Induce Psychosis? saga.

Here are some further resources.  Thanks again to Somebody Else for providing them.

http://www.bmj.com/rapid-response/2011/11/01/making-schizophrenia-worse-iatrogenic-inhumanity

http://www.ncbi.nlm.nih.gov/m/pubmed/18775845/

 

Advertisements